- Professor of Mathematics
- Managing Editor of the Duke Mathematical Journal
Research Areas and Keywords
Algebra & Combinatorics
Geometry: Differential & Algebraic
algebraic geometry, Hodge theory, arithmetic geometry, topology of varieties
topology of varieties, mapping class groups
I am a topologist whose main interests include the study of the topology of complex algebraic varieties (i.e. spaces that are the set of common zeros of a finite number of complex polynomials). What fascinates me is the interaction between the topology, geometry and arithmetic of varieties defined over subfields of the complex numbers, particularly those defined over number fields. My main tools include differential forms, Hodge theory and Galois theory, in addition to the more traditional tools used by topologists. Topics of current interest to me include:
- the topology and related geometry of various moduli spaces, such as the moduli spaces of smooth curves and moduli spaces of principally polarized abelian varieties;
- the study of fundamental groups of algebraic varieties, particularly of moduli spaces whose fundamental groups are mapping class groups;
- the study of various enriched structures (Hodge structures, Galois actions, and periods) of fundamental groups of algebraic varieties;
- polylogarithms, mixed zeta values, and their elliptic generalizations, which occur as periods of fundamental groups of moduli spaces of curves.
Universal Teichmuller Motives awarded by National Science Foundation (Principal Investigator). 2014 to 2020
Park City Mathematics Institute awarded by Princeton University (Principal Investigator). 2011 to 2015
Applications of Topology to Arithmetic and Algebraic Geometry awarded by National Science Foundation (Principal Investigator). 2010 to 2013
Topology and motives associated to moduli spaces of curves awarded by National Science Foundation (Principal Investigator). 2007 to 2011
Hodge Theory, Galois Theory and the Topology of Moduli Spaces awarded by National Science Foundation (Principal Investigator). 2004 to 2007
Integrable Systems and Calibrated Geometry awarded by National Science Foundation (Principal Investigator). 2006
The Third DMJ/IMRN Conference awarded by National Science Foundation (Principal Investigator). 2004 to 2005
The Topology, Geometry awarded by National Science Foundation (Principal Investigator). 2001 to 2004
Modular Forms and Topology awarded by National Science Foundation (Principal Investigator). 1998 to 2002
DMJ/IMRN Conference awarded by National Science Foundation (Principal Investigator). 2001 to 2002
Farb, B., et al., editors. Moduli Spaces of Riemann Surfaces. Vol. 20, American Mathematical Society, Providence, RI; Institute for Advanced Study (IAS), Princeton, NJ, 2013.
Contemporary Trends in Algebraic Geometry and Algebraic Topology. World Scientific Publishing Co. Pte. Ltd., 2002. Crossref, doi:10.1142/9789812777416. Full Text
Mapping Class Groups and Moduli Spaces of Riemann Surfaces. American Mathematical Society, 1993. Crossref, doi:10.1090/conm/150. Full Text
Hain, R. “Deligne-Beilinson Cohomology of Affine Groups.” Hodge Theory and $L^2$-Analysis, edited by L. Ji, International Press, 2017.
Hain, R. “The Hodge-de Rham theory of modular groups.” Recent Advances in Hodge Theory Period Domains, Algebraic Cycles, and Arithmetic, edited by M. Kerr and G. Pearlstein, vol. 427, Cambridge University Press, 2016, pp. 422–514.
Hain, R. “Normal Functions and the Geometry of Moduli Spaces of Curves.” Handbook of Moduli, edited by G. Farkas and I. Morrison, vol. 1, International Press, 2013, pp. 527–78.
Hain, R. “Lectures on Moduli Spaces of Elliptic Curves.” Transformation Groups and Moduli Spaces of Curves: Advanced Lectures in Mathematics, edited by L. Ji and S. T. Yau, vol. 16, Higher Education Press, 2010, pp. 95–166.
Hain, R. “Relative Weight Filtrations on Completions of Mapping Class Groups.” Groups of Diffeomorphisms: Advanced Studies in Pure Mathematics, vol. 52, Mathematical Society of Japan, 2008, pp. 309–68.
Hain, R. “Finiteness and Torelli Spaces.” Problems on Mapping Class Groups and Related Topics, edited by B. Farb, vol. 74, Amererican Mathematics Societty, 2006, pp. 57–70. Manual, doi:10.1090/pspum/074/2264131. Full Text
Hain, R. “Periods of Limit Mixed Hodge Structures.” CDM 2002: Current Developments in Mathematics in Honor of Wilfried Schmid & George Lusztig, edited by D. Jerison et al., International Press, 2003, pp. 113–33.
Hain, R., and M. Matsumoto. “Tannakian Fundamental Groups Associated to Galois Groups.” Galois Groups and Fundamental Groups, edited by L. Schneps, vol. 41, Cambridge Univ. Press, 2003, pp. 183–216.
Hain, Richard, and Philippe Tondeur. “THE LIFE AND WORK OF KUO-TSAI CHEN.” Contemporary Trends in Algebraic Geometry and Algebraic Topology, WORLD SCIENTIFIC, 2002, pp. 251–66. Crossref, doi:10.1142/9789812777416_0012. Full Text
Hain, R. “Iterated Integrals and Algebraic Cycles: Examples and Prospects.” Contemporary Tends in Algebraic Geometry and Algebraic Topology, vol. 5, World Scientific Publishing, 2002, pp. 55–118. Manual, doi:10.1142/9789812777416_0004. Full Text
Brown, F., and R. Hain. “Algebraic de Rham theory for weakly holomorphic modular forms of level one.” Algebra and Number Theory, vol. 12, no. 3, Jan. 2018, pp. 723–50. Scopus, doi:10.2140/ant.2018.12.723. Full Text
Hain, R., and M. Matsumoto. “Universal Mixed Elliptic Motives.” Journal of the Institute of Mathematics of Jussieu, 2016.
Dimca, A., et al. “The abelianization of the Johnson kernel.” Journal of the European Mathematical Society, vol. 16, no. 4, Jan. 2014, pp. 805–22. Scopus, doi:10.4171/JEMS/447. Full Text Open Access Copy
Hain, Richard. “Remarks on non-abelian cohomology of proalgebraic groups.” Journal of Algebraic Geometry, vol. 22, no. 3, American Mathematical Society (AMS), Mar. 2013, pp. 581–98. Crossref, doi:10.1090/s1056-3911-2013-00598-6. Full Text
Hain, R., and M. Matsumoto. “Relative Pro-$l$ Completions of Mapping Class Groups.” Journal of Algebra, vol. 321, 2009, pp. 3335–74. Manual, doi:10.1016/j.jalgebra.2009.02.014. Full Text
Kim, M., and R. M. Hain. “The Hyodo-Kato theorem for rational homotopy types.” Mathematical Research Letters, vol. 12, no. 2–3, Mar. 2005, pp. 155–69. Open Access Copy
Hain, R., and M. Matsumoto. “Galois Actions on Fundamental Groups of Curves and the Cycle $C-C^-$.” Journal of the Institute of Mathematics of Jussieu, vol. 4, Cambridge University Press (CUP): STM Journals, 2005, pp. 363–403. Manual, doi:10.1017/S1474748005000095. Full Text
Hain, R. M. “Iterated Integrals and Mixed Hodge Structures on Homotopy Groups.” Proceedings of the U.S. Spain Workshop, vol. 1246, Springer-Verlag, 1987, pp. 75–83. Manual, doi:10.1007/BFb0077530. Full Text
Hain, R. M., and S. Zucker. “A Guide to Unipotent Variations of Mixed Hodge Structure.” Proceedings of the U.S. Spain Workshop, vol. 1246, Springer-Verlag, 1987. Manual, doi:10.1007/BFb0077532. Full Text
Program committee (with Valery Alexeev, and François Loeser) for conference:. Local zeta functions and the arithmetic of moduli spaces: A conference in memory of Jun-Ichi Igusa. Johns Hopkins University. March 22, 2017 - March 26, 2017
(co-organizer with J. Burgos (Madrid), K. Ebrahimi-Fard (Madrid), H. Gangl (Durham, UK), J. Kramer (Berlin), O. Patashnick (Bristol, UK), L. Scneps (Paris)). Workshop on Multiple Zeta Values, Modular Forms and Elliptic Motives II. ICMAT, Madrid, Spa...
April 26 - 29, 2018 The goal of this conference is to bring young mathematicians together, both as speakers and as participants. The talks will cover an array of subject areas that are well-represented in the Duke Journal. There... read more »
The main result of this thesis is the construction of Massey triple products of Eisenstein series. Massey triple products are a generalization of the ordinary notion of multiplication; instead of multiplying two objects together, the Massey triple... read more »